Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine - is it really worth it??


03-15-2012, 09:12 AM   #1
ChronicWorrier
New Member
 
Join Date: Mar 2012
Azathioprine - is it really worth it??

Hi guys,

I'm new to the forum but been a long time stalker. Was diagnosed with crohn's last summer and started on Azathioprine 175mg/day around august time so been on it for around 7 months and a bit now.

At the time, when I was first told I would go on it I wasn't worried and was completely oblivious to any of the risks involved. A couple of months in and I decide to actually wiki the drug.. this was a frightening experience for me. Half of the wiki page goes into the increased risk of developing Non-Hodgkin's lymphoma

I did a bit more research, this time looking at papers on pubmed and stuff and found that this was true. I asked my GI specialist, who was a registrar so probably not as experienced as my consultant and she said these studies were outdated and that they had many people on Aza who had family histories of NHL who were fine. I took this with a pinch of salt, since firstly she didn't specify how long they were on it i.e: how does she know they won't develop it tomorrow, and secondly I strongly suspected she would say anything to keep me compliant as such is the aim of doctors.

But, to be fair, after I asked her I did lull myself into a false sense of security. However, just yesterday I was stalking this section of the forum and looking through some Aza threads to check if anyone had a side effect of seborrhoic dermatitis (which I currently have and not sure if it's related?) and I found a thread on skin cancer associated with Aza. Now this really scared me because the posters were talking as if it is a given and as if it's common to get skin cancer as a side effect. And other threads talking about fertility problems and birth deformities via sperm produced whilst on Aza!

I'm worried about the skin cancer thing because since starting it I've developed a couple of scars on my abdomen which almost look like little keyhole surgery scars? Could this be something?

Seriously, is this really worth it? I think back to my pre-diagnosis days and remember how bad things were but then again, I'm supposed to be on Aza for the next 5 years..

My latest set of blood results were normal so I think I'm in remission now. I'm seriously considering getting off the Aza ASAP. But I'm in two minds because I've got exams coming up in 3 months time and I really need to get through them andif I stop now and decide to ever start again it wouldn't be effective in time for exams. Even if I wanted to go off, I wouldn't know how to.. do I need to taper off or can I just stop suddenly today?

I'm just really worried right now.
03-15-2012, 09:28 AM   #2
kiny
Senior Member
 
kiny's Avatar
 
Join Date: Apr 2011
I had a long talk to the guy who took MRI shots of me after the MRI.

And I asked him about infliximab at the time (I'm off it now) and I asked him what he thought of the potential side effects for some people.

And he told me: "you get a few chances in your life to do some things, and each time you throw some dice, the dice are going to fall one way or another. Each time I go on a plane I get radiation, each time I take MRI of patients I get a small amount of radiation, if I worry all day about those things I would never get anything done, sometimes you just have the throw the dice".

I can't answer your question really.

What I think you should do is inform yourself well, and know that atm nothing is without potential side effects, make a judgement call after getting the best info you can get, and throw the dice.
03-15-2012, 09:52 AM   #3
ChronicWorrier
New Member
 
Join Date: Mar 2012
Thanks Kiny.

I understand that. But going on a plane is something everyone does and the risk is visible. It's much scarier when you can't actually see what something's doing to your body.

The thing that scares me most is that there's people out there who develop cancers through a series or random mutations having never been exposed to radiation or taken drugs.. so why would I not get it when I'm actively taking DNA-altering drugs?

I'll definitely try to inform myself more before making any rash decisions because I don't think I can trust doctors' opinions on the matter considering they've probably never looked into it and would just encourage you to take the medication regardless.
03-15-2012, 10:37 AM   #4
littlemissh
Senior Member
 
littlemissh's Avatar
 
Join Date: Dec 2010
Location: United Kingdom

My Support Groups:
Although the risks of cancer are increased the risk goes from something like 2 in 10,000 people to 4 in 10,000 people. So it's a 2 in 10,000 people increase. It sounds much worse when they say double the risk but when you look at the actual numbers it isn't nearly so bad.
The american crohn's and colitis society have a podcast which discusses all the risks really well. I'm sure someone will come and put the link on here!
__________________
Diagnosed Crohns small bowel 2010,Gastroduodenal crohn's Jan 2012. Gastroparesis june 2014.
Duodenal perforation/peritonitis nov 2011. Portacath placed Nov 2013. Gastric pacemaker 2015.
Perforated jejenum/peritonitis oct 2015, PEJ for enteral feeding nov 2015

On Humira every 7 days, intermittent iv iron, regular blood transfusions :faint:
On TPN since March 2016.
03-15-2012, 10:52 AM   #5
Mom2oneboy
Senior Member
 
Mom2oneboy's Avatar
 
Join Date: Mar 2012
Location: I'm a southern girl
You are not alone in your thoughts/questions! I have all these same concerns and worries as our doctor is recommending Aza for our 10 year old son. I can't help but wonder if I won't be creating an even bigger problem for him down the road. We live in a super sunny state, have a pool and I can't help but worry that not only will he have Crohn's, he might potentially have skin cancer too? Not to mention the lymphoma aspect of it. It's enough to make my head spin!

I wish I had words of wisdom for you. Good luck with whatever decision you make. And a big thumbs up to being in remission!

Shelley
03-15-2012, 11:18 AM   #6
PaulPhoenix
 
Join Date: Jul 2011
Location: Wiltshire, England, United Kingdom
The doctor in the CCFA said the risks were, as littlemissh said, 2 in 10000 in terms of increased risk of a particular cancer. As I understand it this is per annum. So the increased risks over, say 10 years, would be about 1 in 500. Is this right? Any experts on here? I'm on Aza and, to be honest, am more worried about infections and skin cancer...

P
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine - is it really worth it??
Thread Tools


All times are GMT -5. The time now is 10:47 PM.
Copyright 2006-2017 Crohnsforum.com